Hail, Powder River
- When
- August 22, 5:43 PM MST
- Where
- Powder River County, 0.69 mi S of Epsie
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.470, -105.650
A severe thunderstorm produced large hail and damaging winds across portions of Powder River County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A severe thunderstorm produced large hail and damaging winds across portions of Powder River County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 22, 2:13 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT FRI AUG 22 2014
.SHORT TERM...VALID FOR SAT AND SUN...
BROAD UPPER TROUGH OVER THE PACIFIC NW WILL CONTINUE TO PRODUCE
AN UNUSUALLY COOL AND WET PERIOD ACROSS OUR REGION THE NEXT COUPLE
OF DAYS. IF I WERE TO PICK A WETTEST PERIOD...IT WOULD BE TONIGHT
INTO SATURDAY MORNING AS PLENTY OF LIFT IS PROGGED OVER OUR
FORECAST AREA. ASSOCIATED JET DYNAMICS AND STRONG ISENTROPIC LIFT
OUT IN FRONT OF THE UPPER TROUGH WILL LIKELY PRODUCE WIDESPREAD
RAIN AND EMBEDDED THUNDER OVER THE AREA. SOME DISCRETE STRONG
THUNDERSTORM CELLS ARE ALSO POSSIBLE FROM SHERIDAN TO CARTER
COUNTY THIS EVENING AS EFFECTIVE SHEAR INCREASES ACROSS THIS AREA
WITH A JET STREAK ALOFT. ONE OR TWO STRONG TO SEVERE STORMS ARE
POSSIBLE IN THIS AREA DUE TO THE INCREASING POSSIBILITY OF
SUSTAINED UPDRAFTS. LOOK FOR A VERY MOIST ATMOSPHERE WITH AREAS OF
FOG AND LIGHT RAIN OVERNIGHT.
SATURDAY...NEGATIVE TILT TROUGH WORKS INTO THE REGION FROM THE
WEST AND MAY PRODUCE SOME STRONG TO SEVERE STORMS IN THE SE CORNER
OF THE STATE DUE TO STRONG SHEAR AND INSTABILITY/LIFT. SEVERAL
POCKETS OF LIFT WILL PRODUCE AREAS OF RAIN...MAINLY OVER THE
NORTHERN AND EASTERN ZONES THROUGH SATURDAY. BY SATURDAY EVENING
AS THE UPPER LOW MOVES OVER THERE IS SOME HINT OF DOWNSLOPE DRYING
FROM HARLOWTON TO YELLOWSTONE COUNTY DUE TO NORTH/NORTHWEST FLOW
WRAPPING AROUND THE LOW PRESSURE SYSTEM. THE ECMWF WANTS TO KEEP A
CLOSED UPPER LOW OVER SE MONTANA WHILE THE GFS LIFTS THE SYSTEM
NORTH. THE ECMWF VERSION IS MUCH WETTER THAN THE GFS. THERE IS NO
REAL WAY TO DISCERN WHICH SOLUTION IS MOST ACCURATE AT THIS TIME
...THOUGH THE GFS HAS SUPPORT FROM THE NAM...AND GFS ENSEMBLE
SPREADS ARE NOT THAT WIDE. THEREFORE...I HAVE BLENDED THE WET/DRY
SOLUTIONS BUT LEANED A BIT MORE ON THE LESS WET GFS SOLUTION GOING
INTO SUNDAY. LOOK FOR A BLUSTERY SATURDAY NIGHT AND SUNDAY WITH
NORTH WINDS 15 TO 25 MPH COMBINED WITH THE RAINY CONDITIONS.
BY SUNDAY NIGHT THE UPPER LOW IS TRACKING ACROSS NORTH DAKOTA WITH
A MID LEVEL ZONAL FLOW SPREADING OVER MONTANA AND GENERALLY
BRINGING MOST OF THE PRECIPITATION TO AN END OVER OUR FORECAST
AREA. BT
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MINIMAL UPDATES THIS AFTERNOON FOR THE INHERITED EXTENDED
FORECAST...WITH MODELS IN GOOD AGREEMENT THROUGHOUT THE
PERIOD.
A SECONDARY LOBE OF THE BROAD UPPER TROF IS STILL VERY SLOW TO
PUSH OFF TO THE EAST. THE TROF AXIS WILL BEGIN SLOW PROGRESSION
EASTWARD MONDAY. THIS WILL BRING ANOTHER ROUND OF PRECIP THROUGH
THE REGION BEGINNING MONDAY...AND LINGERING THROUGH MUCH OF
TUESDAY. THE DYNAMICS FOR THIS SYSTEM APPEARS MUCH WEAKER...SO
EXPECT SHOWERS AND THUNDERSTORMS TO BE MORE SCATTERED IN NATURE.
THE SLOW MOVEMENT OF THE TROF WILL KEEP TEMPS WELL BELOW SEASONAL
AVERAGE...WITH HIGHS IN THE LOW TO MID 70S EACH DAY.
AN UPPER LEVEL RIDGE BEGINS BUILDING INTO THE REGION OVERNIGHT
TUESDAY NIGHT...AND IS THEN FOLLOWED BY ZONAL FLOW DEVELOPING LATE
THURSDAY. THEREFORE EXPECT WARMER AND DRIER CONDITIONS TO PREVAIL
THROUGH THE REMAINDER OF THE EXTENDED PERIOD. TEMPERATURES WILL
SLOWLY TREND UPWARD...BUT GENERALLY REMAIN AROUND SEASONAL AVERAGE.
AAG
&&
.AVIATION...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO INCREASE IN
COVERAGE THROUGH THIS EVENING...AS A STRONG UPPER LOW MOVES INTO
THE REGION. EXPECT MANY AREAS TO HAVE MVFR TO IFR CONDITIONS AT
TIMES THROUGHOUT THE DAY. MOUNTAIN OBSCURATIONS WILL PERSIST
THROUGHOUT THE REMAINDER OF THE DAY AS WELL. STRONG GUSTY WINDS
ARE POSSIBLE WITH THUNDERSTORMS ACTIVITY...WITH STRONGEST GUSTS
EXPECTED SOUTH OF A LINE FROM KSHR TO EKALAKA. WIDESPREAD
RAIN...HEAVY AT TIMES...IS EXPECTED OVERNIGHT. LOW CIGS ARE
POSSIBLE INTO THE EARLY MORNING HOURS...WITH LIFR/VLIFR CONDITIONS
POSSIBLE. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 056/063 049/065 048/071 050/075 053/082 057/087 061/085
86/T 44/T 23/T 32/T 11/U 01/U 11/U
LVM 051/060 045/064 042/070 044/075 048/083 051/086 051/084
86/T 43/T 25/T 52/T 11/B 01/U 12/T
HDN 057/068 050/066 046/074 050/077 051/083 055/088 059/088
86/T 55/T 13/T 32/T 11/U 01/U 11/U
MLS 060/067 052/062 047/071 051/074 053/082 057/087 062/090
98/T 86/T 22/T 22/T 11/U 11/U 11/B
4BQ 060/071 051/064 046/071 052/073 051/081 056/087 060/089
78/T 63/T 22/T 33/T 11/U 11/U 11/U
BHK 056/066 050/061 046/069 047/071 048/078 053/083 059/086
87/T 86/T 22/T 23/T 11/U 11/U 11/B
SHR 055/070 047/065 044/073 048/074 048/081 051/087 055/089
76/T 53/T 13/T 43/T 11/U 01/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 320 PM MDT FRI AUG 22 2014 MTZ028>042-056>058-063>068-WYZ098-099-232130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 320 PM MDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT RAINFALL WILL BECOME WIDESPREAD AND IS EXPECTED TO BECOME HEAVY AT TIMES TONIGHT. THOSE IN AREAS THAT ARE EASILY SUSCEPTIBLE TO MINOR FLOODING FROM ELEVATED STREAMS OR THOSE THAT LIVE IN BURN SCAR AREAS SHOULD MONITOR THE WEATHER. THERE IS ALSO A CHANCE OF STRONG TO SEVERE WIND GUSTS WITH THUNDERSTORMS EARLY THIS EVENING ACROSS SHERIDAN COUNTY WYOMING...AS WELL AS POWDER RIVER AND CARTER COUNTIES IN MONTANA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COOL AND WET WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND WITH WIDESPREAD RAINFALL. THE RAIN IS EXPECTED TO BEGIN TAPERING OFF BY SUNDAY NIGHT. LOCALIZED AREAS OF HEAVIER RAINFALL ARE POSSIBLE. PEOPLE WHO LIVE NEAR STREAMS OR NEAR BURN SCARS SHOULD CONTINUE TO MONITOR THE WEATHER CLOSELY FOR POSSIBLE SMALL STREAM FLOODING. TRAVELERS ON THE BEARTOOTH PASS AND THOSE WITH RECREATION PLANS IN THE HIGH COUNTRY SHOULD NOTE THAT A COUPLE INCHES OF SLUSHY SNOW ARE POSSIBLE BOTH SATURDAY MORNING AND SUNDAY MORNING. SNOW ACCUMULATIONS WOULD LIKELY BE LIMITED TO ELEVATIONS AROUND 10000 FEET OR ABOVE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
353 PM MDT FRI AUG 22 2014
WYZ099-222230-
SHERIDAN FOOTHILLS WY-
353 PM MDT FRI AUG 22 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 352 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES WEST OF SPOTTED HORSE...OR 31 MILES NORTHEAST OF BUFFALO...
MOVING EAST AT 20 MPH.
HEAVY RAIN...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLEARMONT...ARVADA AND LEITER.
LAT...LON 4476 10640 4491 10603 4487 10602 4486 10601
4457 10601 4456 10637
TIME...MOT...LOC 2152Z 248DEG 16KT 4469 10631
JKLThe Billings radar (KBLX), 234 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A metal roof was blown off a shed and into the corrals resulting in damage to the corrals. A door was blown off a shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532415, 532420, 532421, 532423.